Ketamine Withdrawal, Detox, and Tapering
Ketamine is a prescription drug that is classified as a dissociative anesthetic.
It also has hallucinogenic and psychedelic properties, and it is often abused for the effects it can illicit. When ketamine is abused, it distorts the senses, causing the user to experience strange sights and sounds. It also produces a sense of detachment from the environment and oneself. Ketamine is occasionally used in medical settings in humans before surgery and other procedures, but it is most often used as a tranquilizer in veterinary practice.
Ketamine can be found as a white powder or a clear liquid. The liquid form of ketamine is often stolen from veterinary offices and then sold as a recreational drug. When used recreationally, it is most often injected. The liquid form of the drug can also be heated and evaporated, leaving a white powder that is then snorted or orally ingested. Ketamine is often combined with other illicit substances, particularly opiates, marijuana, and alcohol. The powder is sometimes added to tobacco or marijuana and smoked.
According to the University of Maryland Center for Substance Abuse Research (CESAR), there is little evidence suggesting that it is possible to become physically dependent on ketamine. Some chronic and frequent users develop a psychological dependence and will experience cravings when not taking the drug. Withdrawal has few physical symptoms.
While physical withdrawal does not appear to be a concern, increased tolerance to the drug is common among frequent users.
Repeated exposure to ketamine causes the body to stop responding to the drug as it once did, leading the individual to use larger and larger doses to achieve the desired effects. This can contribute to the cycle of ketamine abuse and addiction, prompting the individual to continually seek out the drug despite negative consequences. Tolerance can develop very rapidly, particularly if the individual uses ketamine in a binge cycle, in which the drug is administered multiple times in a short period.
The Journal of Psychoactive Drugs published a study finding that withdrawal from ketamine may be similar to withdrawal from other addictive drugs, such as cocaine, that produce very strong cravings and a high tolerance but do not generally lead to the physical symptoms often associated with withdrawal from other substances. Individuals who are addicted to ketamine will continue using the drug in response to the overpowering cravings they experience when trying to quit.
Managing Withdrawal and Detox
Symptoms of the psychological withdrawal syndrome associated with chronic ketamine abuse can sometimes be managed by slowly tapering the dose of ketamine over a span of days or weeks. By tapering ketamine use, rather than stopping all use abruptly, the body can better adjust to the absence of the drug.
This can lessen cravings and make the detox process easier.
Because ketamine withdrawal does not generally involve physical symptoms, it is often possible to stop drug use altogether without tapering the dose. This may be recommended in cases in which chronic long-term use has led to damage to the urinary tract, and stopping all drug use is necessary in order to improve bladder function. Stopping ketamine use suddenly, particularly after long-term abuse, can cause intense cravings and discomfort. A medical professional should be consulted before attempting to detox from ketamine; this professional can determine if using a tapered dose or quitting “cold turkey” would be best. Medications may be prescribed to manage withdrawal symptoms and reduce cravings.